Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 295, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 9, 2012, 1:42 PM EDT for 4 counties in Tennessee; Cherokee County, North Carolina. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2012, 1:42 PM EDT (17:42 UTC)
- Expired
- Aug 9, 2012, 2:45 PM EDT
- In force
- 63 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Cherokee County, NC, Blount County, TN, McMinn County, TN, Monroe County, TN, Polk County, TN
The radar
The Knoxville radar (KMRX), 111 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 1:55 PM EDT | TSTM WND DMG | Etowah, TN | COUPLE OF TREES DOWN AROUND ETOWAH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2387 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1138 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
528
WUUS54 KMRX 091742
SVRMRX
NCC039-TNC009-107-123-139-091845-
/O.NEW.KMRX.SV.W.0295.120809T1742Z-120809T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
142 PM EDT THU AUG 9 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA...
BLOUNT COUNTY IN EAST TENNESSEE...
MCMINN COUNTY IN EAST TENNESSEE...
MONROE COUNTY IN EAST TENNESSEE...
POLK COUNTY IN EAST TENNESSEE...
* UNTIL 245 PM EDT
* AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM ATHENS TO 12 MILES NORTHWEST OF
MURPHY...AND MOVING NORTHEAST AT 10 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
ATHENS...MADISONVILLE...SWEETWATER...ENGLEWOOD...CLEAR WATER...
TELLICO PLAINS...MOUNT VERNON...NIOTA...MURRAY STORE...CITICO...
TARIFFVILLE...CITICO BEACH...VONORE AND TALASSEE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3534 8480 3565 8462 3563 8453 3566 8450
3567 8443 3564 8437 3567 8432 3562 8425
3562 8419 3549 8390 3541 8401 3537 8400
3531 8403 3525 8400 3510 8410
TIME...MOT...LOC 1742Z 204DEG 9KT 3544 8461 3523 8415
$$
DH1 follow-up statement
690
WWUS54 KMRX 091809
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
209 PM EDT THU AUG 9 2012
NCC039-TNC139-091819-
/O.CAN.KMRX.SV.W.0295.000000T0000Z-120809T1845Z/
CHEROKEE NC-POLK TN-
209 PM EDT THU AUG 9 2012
...THE SEVERE THUNDERSTORM WARNING FOR POLK AND CHEROKEE COUNTIES IS
CANCELLED...
LAT...LON 3524 8437 3528 8448 3527 8459 3534 8480
3565 8461 3563 8456 3567 8443 3564 8440
3565 8431 3549 8390 3541 8401 3529 8402
3524 8413 3524 8419 3527 8423 3521 8430
3520 8435
TIME...MOT...LOC 1809Z 204DEG 9KT 3547 8464 3543 8402
$$
TNC009-107-123-091845-
/O.CON.KMRX.SV.W.0295.000000T0000Z-120809T1845Z/
MCMINN TN-MONROE TN-BLOUNT TN-
209 PM EDT THU AUG 9 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR BLOUNT...MONROE AND MCMINN COUNTIES...
AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM CLEAR WATER TO CITICO...OR
ALONG A LINE EXTENDING FROM ATHENS TO 14 MILES NORTHWEST OF
ROBBINSVILLE...MOVING NORTHEAST AT 10 MPH.
LOCATIONS IN THE WARNING INCLUDE...
MADISONVILLE...SWEETWATER...CLEAR WATER...TARIFFVILLE...NIOTA...
CITICO BEACH...TALASSEE...MURRAY STORE AND VONORE.
LAT...LON 3524 8437 3528 8448 3527 8459 3534 8480
3565 8461 3563 8456 3567 8443 3564 8440
3565 8431 3549 8390 3541 8401 3529 8402
3524 8413 3524 8419 3527 8423 3521 8430
3520 8435
TIME...MOT...LOC 1809Z 204DEG 9KT 3547 8464 3543 8402
$$
DHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 11:15 AM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 9, 11:15 AM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1115 AM EDT THU AUG 9 2012 .DISCUSSION... CURRENT SURFACE ANALYSIS SHOWS A WEAK QUASI-STATIONARY FRONTAL BOUNDARY OVER THE OHIO RIVER VALLEY...WITH A VERY MOIST AIR MASS LINGERING OVER THE FORECAST AREA WITH DEWPOINTS AROUND 70. THIS MOIST AIR MASS SHOULD AGAIN RESULT IN A MODERATELY UNSTABLE AIR MASS OVER THE FORECAST AREA THIS AFTERNOON...WITH SCATTERED CONVECTION OVER MIDDLE TN EXPECTED TO MOVE EASTWARD AHEAD OF AN UPPER-LEVEL SHORT WAVE TROUGH. MODEL SOUNDINGS REVEAL THAT THE LOCAL AIR MASS IS CONDUCIVE FOR THE GENERATION OF STRONG DAMAGING WINDS...WITH A DEEP MID-LEVEL DRY LAYER OBSERVED ALONG WITH AN INVERTED-V PROFILE IN THE BOUNDARY LAYER. OVERALL...CURRENT FORECAST APPEARS TO BE ON TRACK FOR THE MOST PART...BUT WILL UPDATE THIS MORNING TO REMOVE MORNING PRECIP WORDING AND TO TWEAK TEMPS A LITTLE ACCORDING TO THE LATEST TRENDS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 89 70 85 65 86 / 50 40 70 30 10 KNOXVILLE AIRPORT, TN 89 69 85 64 84 / 50 50 70 30 10 OAK RIDGE, TN 89 69 84 64 84 / 40 50 70 30 10 TRI CITIES AIRPORT, TN 88 65 84 60 81 / 50 50 70 40 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DMG
Hazardous weather outlook, Aug 9, 4:12 AM EDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 412 AM EDT THU AUG 9 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-100800- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 412 AM EDT THU AUG 9 2012 /312 AM CDT THU AUG 9 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. THE MAIN IMPACTS FROM THE STRONGEST STORMS WILL BE DAMAGING WINDS...ONE INCH DIAMETER HAIL...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... STRONG TO SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP ON FRIDAY AHEAD OF A COLD FRONT. THE STORMS MAY PRODUCE DAMAGING WINDS OF 60 MPH OR GREATER...AND HAIL UP TO ONE INCH IN DIAMETER. LOCALLY HEAVY RAINS COULD CAUSE MINOR FLOODING OF LOW LYING OR FLOOD PRONE AREAS. THE STRONGEST STORMS ARE EXPECTED TO OCCUR FRIDAY AFTERNOON AND EVENING. MUCH DRIER WEATHER RETURNS BY SATURDAY BEHIND THE PASSING COLD FRONT. THUS...NO HAZARDOUS WEATHER IS EXPECTED FOR THE WEEKEND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND FRIDAY. TG
In the hours before
Special weather statement, Aug 9, 11:10 AM EDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1110 AM EDT THU AUG 9 2012 TNZ081-098-099-091615- HAMILTON TN-MARION TN-SEQUATCHIE TN- 1010 AM CDT THU AUG 9 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MARION...EXTREME SOUTHERN HAMILTON AND SEQUATCHIE COUNTIES UNTIL 1115 AM CDT/1215 PM EDT/... AT 1006 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST OF MCMINNVILLE TO 8 MILES WEST OF BRIDGEPORT...AND MOVING EAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JASPER... MONTEAGLE...SOUTH PITTSBURG...WHITWELL...ORME...HALETOWN (GUILD)... MARTIN SPRINGS...GRIFFITH CREEK...POWELLS CROSSROADS AND CARTWRIGHT. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Local storm report, Aug 9, 12:56 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1256 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TSTM WND DMG WHITWELL 35.20N 85.52W
08/09/2012 MARION TN LAW ENFORCEMENT
FEW TREES DOWN IN WHITWELL.
&&
JWINTONSpecial weather statement, Aug 9, 1:20 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 120 PM EDT THU AUG 9 2012 TNZ012-035-036-091815- ANDERSON TN-MORGAN TN-SCOTT TN- 120 PM EDT THU AUG 9 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...EXTREME WESTERN ANDERSON AND SCOTT COUNTIES UNTIL 215 PM EDT... AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHEAST OF FAIRFIELD GLADE...OR 12 MILES WEST OF WARTBURG...MOVING NORTHEAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WARTBURG...HIGH POINT...DEERLODGE...SUNBRIGHT...ELGIN AND RUGBY. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
Local storm report, Aug 9, 1:34 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
134 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG 5 N RELIANCE 35.26N 84.57W
08/09/2012 POLK TN LAW ENFORCEMENT
COUPLE OF TREES DOWN NORTH OF RELIANCE.
&&
JWINTONThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 11:55 AM EDT | Severe Thunderstorm Warning | MRX | Marion, Sequatchie | 65 min |
| Aug 9, 12:20 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Rhea, Sequatchie | 55 min |
| Aug 9, 12:57 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe, Polk | 48 min |
| Aug 9, 1:45 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 45 min |
| Aug 9, 1:58 PM EDT | Areal Flood Advisory | MRX | Polk | 3 hr |
| Aug 9, 2:03 PM EDT | Areal Flood Advisory | MRX | Blount | 3 hr |
| Aug 9, 2:32 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Jefferson, Knox, Sevier | 58 min |
| Aug 9, 3:08 PM EDT | Areal Flood Advisory | MRX | Blount, Knox, Sevier | 3 hr |
| Aug 9, 3:29 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock | 46 min |
| Aug 9, 3:31 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson, Knox, Union | 44 min |
| Aug 9, 3:38 PM EDT | Areal Flood Advisory | MRX | Knox | 2 hr |
| Aug 9, 4:21 PM EDT | Areal Flood Advisory | MRX | Anderson, Blount, Campbell, Claiborne, Grainger, Hamblen and 5 more | 2 hr |
| Aug 9, 4:37 PM EDT | Areal Flood Advisory | MRX | Cocke, Greene, Hamblen, Hancock, Hawkins, Jefferson and 2 more | 113 min |
| Aug 9, 4:44 PM EDT | Areal Flood Advisory | MRX | Carter, Johnson, Sullivan | 3 hr |
| Aug 9, 4:58 PM EDT | Severe Thunderstorm Warning | MRX | Johnson, Sullivan | 47 min |
| Aug 9, 5:10 PM EDT | Areal Flood Advisory | MRX | Carter, Greene, Johnson, Unicoi, Washington | 3 hr |
| Aug 9, 5:19 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins, Sullivan | 56 min |
| Aug 9, 5:47 PM EDT | Areal Flood Advisory | MRX | Greene, Hancock, Hawkins, Sullivan, Washington | 106 min |
| Aug 9, 6:34 PM EDT | Areal Flood Advisory | MRX | Sullivan | 116 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.